MAUDE Adverse Event Report: BIOCOMPOSITES LTD STIMULAN RAPID CURE

BIOCOMPOSITES LTD STIMULAN RAPID CURE
Model Number 620-010
Medical Device Problem Codes Use of Device Problem (1670); Compatibility Problem (2960)
Health Effect - Clinical Code Electrolyte Imbalance (2196)
Date of Event 07/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Mixing with other substances is a physician directed use.The quantity of tobramycin antibiotics used have not been confirmed.Stimulan rapid cure is contraindicated for use in patients with severe degenerative bone disease.The batch manufacturing record was reviewed and no contributory factors were identified.Although the customer has been contacted on a number of occasions since regarding patient status there is limited data available.The patient was receiving calcium supplementation (for osteoporosis) and triamterene/hctz (for hypertension).Both medications were discontinued per the recommendation of the clinical pharmacist; confirmation cannot be obtained as to whether this was prior to surgery or after.The clinical coordinator's report also states patient was given both pamidronate and calcitonin via iv.Triamterene is a potassium-sparing diuretic used in combination with thiazide diuretics for the treatment of hypertension and edema.In combination with hydrochlorothiazide (hctz).One of the side effects of diuretics can be that the salt balance in the bloodstream is sometimes upset which can cause a low blood level of potassium, sodium, and magnesium, and a high level of calcium.It is possible that the combination of treatments including calcium supplements contributed to hypercalcemia.Corrective action: although the patient had exhibited hypercalcaemia initially post surgery, details of the current patient status have not been provided by the customer.Calcium levels are being monitored daily.Device not returned to manufacturer.
 
Event or Problem Description
The hospital's clinical coordinator reported that a patient who had undergone hip revision surgery was presented with hypercalcemia, 1 day post op after implantation of stimulan rapid cure.The surgeon elected to mix tobramycin antibiotics with stimulan.The 30cc of stimulan was mixed with tobramycin (of unknown qty) and then implanted as beads.The beads are mixed in the or, so the pharmacist cannot confirm the volume implanted.Hypercalcemia presented (b)(6) 2016, corrected calcium level 13.6.

Brand Name
STIMULAN RAPID CURE
Common Device Name
STIMULAN RAPID CURE
Manufacturer (Section D)
BIOCOMPOSITES LTD
keele science park
keele, staffs ST5 5 NL
UK  ST5 5NL
MDR Report Key5913266
Report Number9617083-2016-00002
Device Sequence Number620315
Product Code MQV
UDI-Device Identifier50601557110348
UDI-Public50601557110348
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141830
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model Number620-010
Device Catalogue Number620-010
Device Lot Number03/16-R283/284
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2016
Initial Report FDA Received Date08/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TOBRAMYCIN
Outcome Attributed to Adverse Event Hospitalization;
Patient Age50 YR